West Virginia, 2007

Flash Flooding and Damaging Winds in West Virginia, July 29, 2007

July 29, 2007 · NWS PBZ · 7 events in 4 counties and zones

Scattered severe thunderstorms developed along a stalled front near the Pennsylvania and West Virginia with some flash flooding as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered severe thunderstorms developed along a stalled front near the Pennsylvania and West Virginia with some flash flooding as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 29, 12:46 PM EST, 1 hour 1 minute earlier.

Area forecast discussion, Jul 29, 12:46 PM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
146 PM EDT SUN JUL 29 2007

.SYNOPSIS...
UNSETTLED WEATHER WILL SLOWLY DIMINISH BY EARLY IN THE WEEK...AS
HIGH PRESSURE GRADUALLY BUILDS ACROSS THE REGION. TEMPERATURES
WILL WARM TO ABOVE NORMAL BY MIDWEEK...WITH CONDITIONS BECOMING
MORE HUMID.

&&

.NEAR TERM /THROUGH MONDAY/...
SURFACE TROUGHING CONTINUES INTO TONIGHT. SURFACE RIDGING BUILDS
EAST TOWARD MONDAY. INCREASED SURFACE BASED INSTABILITY ACROSS THE
FORECAST AREA THIS AFTERNOON HAS LED TO SCATTERED THUNDERSTORM
DEVELOPMENT...MOSTLY OVER RIDGES WHERE LIFT IS ENHANCED. WITH LITTLE
FLOW THROUGH THE COLUMN AND PWATS AROUND 1.3 WILL CONTINUE TO SEE
SIGNIFICANT RAINERS THIS AFTERNOON AND EVENING...UNTIL THE DIURNAL
COMPONENT SUBSIDES. TEMPERATURES ON TRACK WITH GOING FORECAST.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY/...
LINGERING ISOLATED SHWRS/TSTMS WILL END MONDAY EVENING WITH THE
LOSS OF HEATING. HIGH PRESSURE WILL BUILD ACROSS ALL AREAS BY
TUESDAY...WITH DRY AND SEASONABLY WARM CONDITIONS.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
MEDIUM RANGE MODELS CONTINUE TO SHOW FLAT RIDGING ACROSS THE
REGION FOR MIDWEEK...WITH FLATTENING OF THE RIDGE LATE IN
THE WEEK...AND A LOW AMPLITUDE TROUGH FOR NEXT WEEKEND.
WILL KEEP A DRY...WARM AND HUMID PATTERN THROUGH LATE WEEK.
WEDNESDAY THROUGH FRIDAY LOOK TO BE THE WARMEST DAYS...WITH
HIGHS NEAR 90 POSSIBLE FROM PITTSBURGH SOUTHWARD.

FOR NEXT WEEKEND...WITH SOME UNCERTAINTY/RUN TO RUN CONTINUITY
CONCERNS...WILL KEEP ONLY A SLIGHT CHC OF PRECIP FOR NEXT WEEKEND
FOR NOW WITH A SLIGHT COOLDOWN OF TEMPERATURES.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
GENERALLY MVFR TO VFR CONDITIONS EXPECTED THROUGH SUNDAY WITH
VISIBILITY RESTRICTIONS IN FOG AND HAZE...AND SCATTERED MVFR CIGS.
SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING ARE ALSO POSSIBLE.
A FEW STORMS ALONG THE RIDGES WILL BE POSSIBLE ON SUNDAY AFTERNOON.
OTHERWISE HIGH PRESSURE BUILDS EAST ACROSS THE FORECAST AREA THROUGH
MIDWEEK.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&

31/30
Hazardous weather outlook, Jul 29, 4:12 AM EST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
512 AM EDT SUN JUL 29 2007

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-300915-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
512 AM EDT SUN JUL 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 29, 11:05 AM EST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1205 PM EDT SUN JUL 29 2007

MDZ001-PAZ032-WVZ023-291800-
GARRETT-FAYETTE-PRESTON-
INCLUDING THE CITIES OF...OAKLAND MD...GRANTSVILLE...UNIONTOWN...
CONNELLSVILLE...OHIOPYLE...KINGWOOD...TERRA ALTA
1205 PM EDT SUN JUL 29 2007

THROUGH 2 PM...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP ACROSS FAYETTE COUNTY PENNSYLVANIA...PRESTON COUNTY WEST
VIRGINIA...AND GARRETT COUNTY MARYLAND. THESE STORMS WILL MOVE
VERY LITTLE...PRODUCING RAINFALL OF UP TO 2 INCHES. LOCALIZED
FLOODING IS POSSIBLE...ESPECIALLY ACROSS LOW LYING AREAS AND
AREAS OF POOR DRAINAGE.
Special weather statement, Jul 29, 12:31 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
131 PM EDT SUN JUL 29 2007

OHZ069-WVZ012-021-022-291930-
MONROE-WETZEL-MARION-MONONGALIA-
INCLUDING THE CITIES OF...WOODSFIELD...NEW MARTINSVILLE...
FAIRMONT...MORGANTOWN
131 PM EDT SUN JUL 29 2007

THROUGH 330 PM...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
TO DEVELOP ACROSS PORTIONS OF EAST CENTRAL OHIO AND NORTHERN WEST
VIRGINA. THE STRONGER STORMS ARE CAPABLE OF PRODUCING CLOUD TO
GROUND LIGHTNING AND PEA SIZED HAIL. IN ADDITION...WITH THE
STORMS MOVING VERY LITTLE...RAINFALL OF OVER 1 INCH IS
POSSIBLE...PRODUCING LOCALIZED FLOODING...ESPECIALLY ACROSS
LOW LYING AREAS AND AREAS OF POOR DRAINAGE.
Local storm report, Jul 29, 1:37 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
237 PM EDT SUN JUL 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             SCOTTDALE               40.10N 79.59W
07/29/2007  E0.75 INCH       WESTMORELAND       PA   PUBLIC

&&
Local storm report, Jul 29, 1:38 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
238 PM EDT SUN JUL 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     HAIL             SMITHFIELD              39.80N 79.81W
07/29/2007  E0.75 INCH       FAYETTE            PA   PUBLIC

&&

The radar

The Pittsburgh radar (KPBZ), 123 km away, was scanning. The volume nearest the first event began at 18:45 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Flash Flood, Marion

When
July 29, 1:47 PM EST to 3:30 PM EST
Where
Marion County, 4 mi SSW of Fairmont
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.427, -80.159

Emergency management reported flash flooding along RT 73 south of Fairmont.

Thunderstorm Wind, Marion

When
July 29, 1:47 PM EST
Where
Marion County, 4 mi SSW of Fairmont
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
39.427, -80.159

Emergency management reported trees down in Pleasant Valley and White Hall areas.

Flash Flood, Marion

When
July 29, 2:05 PM EST to 3:30 PM EST
Where
Marion County, 3 mi E of Fairmont
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
39.480, -80.074

Flash flooding in the Winfield and Pleasant Valley areas with evacuations from a few homes.

Thunderstorm Wind, Monongalia

When
July 29, 2:38 PM EST
Where
Monongalia County, Westover
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
39.630, -79.970

Emergency management reported power lines down in Westover.

Thunderstorm Wind, Monongalia

When
July 29, 2:38 PM EST
Where
Monongalia County, Blacksville
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
39.720, -80.220

Emergency management reported power lines down in Blacksville.

Thunderstorm Wind, Wetzel

When
July 29, 3:10 PM EST
Where
Wetzel County, 6 mi SE of New Martinsville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.589, -80.770

Emergency management reported trees down in Porter Falls.

Thunderstorm Wind, Marshall

When
July 29, 4:20 PM EST
Where
Marshall County, Lynn Camp
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.770, -80.700

Law enforcement reported numerous trees down in Lynn Camp.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2007Every state in 2007This day in weather historyWarnings in West Virginia, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48211, 48212, 48213, 48214, 48215, 48216, 48217.